Product Type: Tesco in Health Therapies / Treatments
Newest Review: ... 2p per caplet. The packaging is very simple, a Silver cardboard box with the Tesco logo and product description embedded on the front whi... more
Easy To Swallow Sugar-Coated Pain Relief
Member Name: Verbena
Advantages: Easy to swallow, sucrose coated ibuprofen caplets, effective in pain relief at a reasonable price.
Disadvantages: Many contra-indications for taking ibuprofen, but nothing that's specific to this product.
~~Why This Product?~~
I guess most of us have need of painkilling medication from time to time. Certainly we always have some in stock in our household, and particularly over the winter months when illness seems more prevalent. My other half will not contemplate anything but a branded name. I'm not inclined to argue with him about it, as he has one of these horrible auto-immune conditions that may or may not go away on its own sometime soon, but causes a variety of unpleasant symptoms from time to time. For myself, however, I'm not fussy and buy supermarket products as a rule. Tesco is our only large local store, so Tesco's it is, for no other real reason than convenience if I'm honest.
Ibuprofen is one of those medications that have become available to buy over the counter. I'm pretty sure that, when my father-in-law had surgery for bowel cancer in the mid 1970's, this was one of treatments for pain relief offered - he called it 'brufen' and you could hear the awe in his voice for this wonder drug! How times change!
I've been a bit prone to 'rheumatic' type pains most of my adult life; mostly a nuisance, just occasionally more debilitating, and it does seem to be a bit more pronounced as I get older. I started buying ibuprofen to see if it would be more effective for these pains than was paracetamol. I also used it for symptoms of heavy colds etc.
The Tesco pack comes in a silver-coloured card box containing 16 x 200mg caplets. It's clear and straightforward in the way it identifies the contents: the Tesco name is in large white upper case letters on the top left-hand side, with Ibuprofen just below it in bright red lower case letters. There's a picture of two caplets. One thing that's a bit different from some other packs I've seen is that there are two lines of Braille on the front. Tesco's Paracetamol have this, too. I don't know what the Braille says, but I can tell that it's not the same as what's on the paracetamol. I think it's a good, equality-thinking idea. There's a batch number and end date information on the end of the packet; the latter is 2014 on mine, so no problem there.
As with most of these products there is information on the back of the pack. The Dosage has a bright green flash, Warnings is in bright red and really stands out. There is Information on ingredients - dark blue, Storage - light blue, and Additional Information - gold/orange. I'm told that I should read to the enclosed leaflet for more detailed information. The pack information does cover the essential stuff in brief, handy if you lose or accidentally lose the leaflet. The usual 'Keep All Medicines out Of The Reach And Sight Of Children' is also clearly displayed.
I don't think there's a lot of value in me attempting to reproduce all that information here; in reality we should always read it for ourselves, though I know I'm not always as careful as I should be. Ibuprofen is a Non Steroidal Anti-Inflammatory drug [NSAID], as is aspirin. It works by changing the way the body responds to pain, swelling and high temperature. This makes it useful for relieving rheumatic and muscular pain, neuralgia [nerve pain], headache, migraine, dental pain, period pain, fever, cold and fu symptoms.
The caplets are inside, in 2 bubble-packed sheets, plastic backed and with a silver foil front. Printing on this is in blue and indicates again that the caplets are ibuprofen. I sometimes find the 'bubbles' a bit hard to open; I don't know whether that's a good or bad feature.
~~ Don't Take Ibuprofen If ... ~~
There are a whole string of situations in which you shouldn't take these caplets.
Because ibuprofen can irritate the stomach, top of the list are conditions like stomach ulcers. You could be allergic to ibuprofen, aspirin, or any other ingredients used in these caplets; these include lactose and sucrose, but you should check out the leaflet for the lesser known ones. Also you can't use any NSAID for 2 days after taking medication to terminate pregnancy. Finally, caplets should never be given to children under the age of 12.
~~Get Advice Before Taking Ibuprofen If ... ~~
There are many situations in which you need to talk to your doctor or pharmacist before taking this product. It was this list that surprised be a bit. If you are elderly you may be more at risk of serious side effects, particularly the stomach problems. Others: asthma, diabetes, high cholesterol, allergies, stomach or bowel disorders, Crohn's Disease, ulcerative colitis, lupus, previous having had or at high risk of high blood pressure, heart disease or stroke. So if you're a smoker you should really ask advice before taking. You can't take these in the last 3 months of a pregnancy and should ask your doctor about taking them in the first 6 months, or if you're breast feeding.
Again, you should take advice if taking a wide range of medications, including a low dose of aspirin, anti-coagulants (because ibuprofen makes blood 'less sticky', I believe) anti-platelet agents, medicines for high blood pressure, diuretics, corticosteroids, some cancer and cardiac medications, immunosuppressant medicines typically used after transplant surgery,], some anti-depressant medicines, anti-virals and some antibiotics used to treat bacterial infections.
~~ Possible Side Effects~~
Most people have no problems when they take ibuprofen but you should also be aware that, as with any medication, there are possible side effects. In this case they include a temporary impairment in fertility in women; this is reversible when you atop taking it, but it's a good idea to talk to the doctor before taking this if getting pregnant has already not been easy, as I guess it could make things worse. You could also have an allergic reaction, including asthma-type symptoms, facial swelling which could include making breathing difficult, rapid heart rate, low blood pressure, collapse, skin problems including hives; there can also be stomach and bowel problems, blood disorders heart & circulation effects, liver or kidney problems, and nervous system problems. All of this is enough to completely deter you from using ibuprofen at all, but to get it in perspective we are told that such reactions are quite rare.
~~Go Ahead, Take Them!~~
If you get through all these cautions and contra-indications and decide to go ahead with taking these caplets, you need to be aware that you can take 1-2 caplets [200mg each] up to 3 times a day, so not more than 6 in 24 hours, and doses should be at least 4 hours apart. It's best to take them with or after food, because of the possible effect on the stomach, exaggerated when empty. I can testify to this, having once taken a dose on arrival on holiday with a banging headache. We hadn't eaten and they were all I had at hand. Unfortunately they came back up long before they'd had opportunity to ease the pain! So please eat something too! Taken with a glass of water, I find them very easy to swallow. I don't have any difficulty in swallowing tablets anyway, but the caplets are even easier. They're sucrose coated, so there's no unpleasant taste. Read the leaflet for how many days these should be taken before seeking further advice. They shouldn't be taken regularly without medical supervision.
~~Do They Work?~~
I find that any ibuprofen tablets or caplets work on my rheumatic pain within 20-30 minutes; I don't feel there's any real difference in effectiveness from one brand to another, to be honest. Sometimes I'm on my second dose before I really feel on top f the pain. On other occasions relief seems much longer lasting and the pain may even go away completely - maybe with rheumatic pain it's related to not holding myself stiffly to protect myself from hurting, if you see what I mean.
~~Why These Are For Me~~
To put it simply:
* Ibuprofen usually works for me
* I don't have any of the contra-indications and I don't have any medical conditions or contra-indications
* I've used these before and am happy with them
* The sucrose coating means there's no unpleasant taste on swallowing
* Convenience - I get them with my weekly shop [like all pain relief, a maximum of 2 packs or 32 tablets sold at a time]
* Price suits my pocket and I see no advantage in spending more on a branded product that has exactly the same active ingredients. The price has been steady at £0.28 per pack for a few months now.
For these reasons I rate this as a 5 Star Product.
Thank you for reading my review. It may appear on other sites.
Summary: Sixteen sucrose coated, easy to swallow ibuprofen caplets at a very reasonable price.
More reviews in the field of Health Treatment
- Blindfold me and i'll see no difference
- 4 Head 4 My Head
- Clear your blocked nose and your sore throat at the same time
- Jakemans providing a little relief
- The famous blue tube
- Difficult to swallow!
- Warm feelings!
- One size (almost) fits all
- Like a liquid blanket for my sinuses and aches
- I must have been balmy not to have tried this before